Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 21, 2022, 5:08 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2022, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 21, 2022, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:45 PM CDT | FLASH FLOOD | Birmingham Fairgrounds, AL | VALLEY CREEK AT AVENUE W ABOVE FLOOD STAGE. |
| Jul 21, 6:00 PM CDT | FLASH FLOOD | Hueytown, AL | SEVERAL ROADS IN HUEYTOWN ARE FLOODING AND ARE TEMPORARILY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2629 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WGUS54 KBMX 212208
FFWBMX
ALC073-220100-
/O.NEW.KBMX.FF.W.0037.220721T2208Z-220722T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
508 PM CDT Thu Jul 21 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central Jefferson County in central Alabama...
* Until 800 PM CDT.
* At 508 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Center Point, Pleasant Grove, Tarrant, Midfield,
Adamsville, Brighton, Lipscomb and Sylvan Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3352 8701 3357 8693 3361 8682 3364 8678
3363 8669 3358 8663 3348 8667 3342 8673
3342 8675 3340 8675 3339 8678 3337 8679
3336 8683 3335 8683 3334 8685 3332 8692
3332 8704 3334 8706 3336 8707 3345 8707
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:43 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 1:43 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 143 PM CDT Thu Jul 21 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0130 PM CDT Thu Jul 21 2022/ Through This Afternoon. Still dealing with a tough forecast today which will be characterized by dangerous heat conditions across the area followed by scattered to numerous thunderstorm development late this afternoon and evening. An east to west oriented surface front is becoming generally parallel to the AL/TN stateline. Moisture is pooling south of the front and resulting in widespread dewpoints in the mid to upper 70s across Central AL with PWATs ranging from 2-2.2 inches. With temperatures in the lower to mid 90s, dangerously hot conditions will continue through the afternoon. Unfortunately, the only relief from the heat will come in the form of thunderstorms, some of which could become severe. Large amounts of instability were already in place this morning, and now upwards of 4000-4500 J/kg of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much of the northern half of Alabama where lapse rates have steepened and where eff. bulk shear is ~15-20kt. There is some uncertainty on exact location where storms will initiate, but generally expecting development across northern portions of the forecast area late this afternoon as the boundary slowly sinks towards the south. Expect robust updrafts with strong storms propagating southward capable of producing damaging straight-line winds from downdrafts and perhaps a few cases of large hail. Heavy tropical downpours could also result in localized flooding. Tonight Through Friday. Convection is expected to linger into the evening hours and become focused near and south of the US HWY 80 corridor by midnight with some continuing risk of strong storms until then. Drier air will move in across our northern half on Friday with PoPs becoming focused across our south. We could see a strong storm or two, but appears less likely as the airmass should be fairly worked over after the overnight convection. Temperatures will be on the warm side again tomorrow with highs ranging from the upper 80s east to mid 90s west. This could push heat indices towards 105F for a couple hours west of I-65. Will continue to evaluate the potential need for a Heat Advisory for tomorrow. 86 .LONG TERM... /Updated at 0415 AM CDT Thu Jul 21 2022/ Saturday through Wednesday. A low amplitude mid- to upper-level ridge is progged to encompass much of the southern and southeastern CONUS through the long-term forecast period. Most operational models suggest it will remain most prominent/centered just to our west which will flow aloft out of the north across Alabama. Ridging will coincide with a large low-level anticyclone extending from the western Atlantic well into the lower Mississippi Valley which will foster light southerly to southwesterly surface/low-level flow each day. This will allow for PWs favorable for diurnal convection to become more evenly distributed across the forecast area by early next week, rather than the better moisture confined to areas farther south this weekend. This overall pattern will lead to little weather diversity over the next several days outside of any mesoscale features. Diurnal temperatures will run at or above average and the combination of heat and humidity could lead to areas meeting Heat Advisory criteria for most of the period as well. This will remain in the HWO and will be the biggest weather headline over the next several days. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Active period expected later this afternoon and through the evening hours as convection initiates across north AL and propagates southward. Generally expecting highest coverage around the 23-00Z timeframe, but activity could linger near MGM/TOI as late as 06Z. Amendments will be used as needed depending on the evolution of storms. Behind the rain, low ceilings will develop tomorrow morning from ~10-13Z then begin to gradually rise after 13Z. 86 && .FIRE WEATHER... Increasing coverage of showers and thunderstorms is expected by mid to late afternoon. Some storms could be strong to severe with gusty winds and heavy rain. Soaking rainfall is expected across a good portion if not all of the forecast area today. Southwesterly surface and transport wind at 5-10 mph will continue. Minimum RH values remain above 45%. Excessive heat conditions are also expected for much of the area with heat index values 105 to 110 degrees at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 71 93 72 / 50 10 10 20 10 Anniston 72 91 71 93 73 / 60 30 10 30 10 Birmingham 73 92 73 94 75 / 60 20 10 30 10 Tuscaloosa 74 93 74 95 75 / 60 30 10 20 10 Calera 74 91 74 93 74 / 60 40 20 30 10 Auburn 73 88 72 90 73 / 60 60 20 30 10 Montgomery 75 92 74 95 75 / 60 60 20 30 10 Troy 73 89 72 92 73 / 60 70 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Cherokee...Chilton...Coosa...Dallas...Elmore... Etowah...Jefferson...Lowndes...Macon...Montgomery...Perry... Pike...Russell...Shelby...St. Clair...Talladega...Tallapoosa. Excessive Heat Warning until 7 PM CDT this evening for the following counties: Fayette...Greene...Hale...Lamar...Marengo... Marion...Pickens...Sumter...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 412 PM CDT Thu Jul 21 2022 ALZ011>015-017>050-230015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 412 PM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices will range from 105 to 112 degrees across much of Central Alabama this afternoon. Severe thunderstorms are likely across Central Alabama through midnight tonight. Threats include damaging wind gusts up to 65 mph and hail up to quarter size. Localized flooding is also possible in low lying or flood prone areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices could reach or exceed 105 degrees across portions of Central Alabama Friday through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening.
In the hours before
Special weather statement, Jul 21, 4:34 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT Thu Jul 21 2022
ALZ033-035-040-212230-
Chilton AL-Dallas AL-Perry AL-
434 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southwestern
Chilton, northeastern Perry and northeastern Dallas Counties through
530 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paul M Grist State Park, or 13 miles northwest of
Valley Grande, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Grande, Parnell, Paul M Grist State Park, Valley Creek
Junction, Plantersville, Barrett Creek and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and south central Alabama.
&&
LAT...LON 3265 8722 3281 8709 3268 8681 3266 8683
3266 8692 3265 8692 3258 8690 3247 8700
TIME...MOT...LOC 2134Z 306DEG 6KT 3269 8709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, Jul 21, 4:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 NW ENSLEY 33.52N 86.90W
07/21/2022 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
QUARTER SIZE HAIL FALLING AROUND ENSLEY.
&&
MALLocal storm report, Jul 21, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 W UAB CAMPUS 33.50N 86.81W
07/21/2022 E0.75 INCH JEFFERSON AL EMERGENCY MNGR
&&
MALLocal storm report, Jul 21, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SE TAYLORVILLE 33.14N 87.53W
07/21/2022 E1.00 INCH TUSCALOOSA AL PUBLIC
&&
MALLocal storm report, Jul 21, 4:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 SE KEENER 34.14N 85.93W
07/21/2022 ETOWAH AL EMERGENCY MNGR
8-10 TREES WERE BLOWN DOWN ON TABOR ROAD.
&&
MALLocal storm report, Jul 21, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 1 SE OAKMAN 33.70N 87.37W
07/21/2022 U1.00 INCH WALKER AL PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:11 AM CDT | Excessive Heat Warning | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 15 hr |
| Jul 21, 11:34 AM CDT | Special Weather Statement | BMX | Cleburne | 41 min |
| Jul 21, 11:41 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jul 21, 11:57 AM CDT | Special Weather Statement | BMX | Randolph | 48 min |
| Jul 21, 12:13 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 47 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Jul 21, 1:39 PM CDT | Areal Flood Advisory | BMX | Cleburne, Randolph | 3 hr |
| Jul 21, 1:57 PM CDT | Special Weather Statement | BMX | Chambers | 63 min |
| Jul 21, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 54 min |
| Jul 21, 2:40 PM CDT | Special Weather Statement | BMX | Randolph | 50 min |
| Jul 21, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 28 min |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 67 min |
| Jul 21, 3:05 PM CDT | Special Weather Statement | BMX | Talladega | 40 min |
| Jul 21, 3:05 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Jul 21, 3:34 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Jul 21, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 48 min |
| Jul 21, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 47 min |
| Jul 21, 3:45 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Jul 21, 3:48 PM CDT | Special Weather Statement | BMX | Calhoun, Etowah, St. Clair | 57 min |
| Jul 21, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 61 min |
| Jul 21, 4:02 PM CDT | Special Weather Statement | BMX | Jefferson, Pickens, Tuscaloosa, Walker | 58 min |
| Jul 21, 4:05 PM CDT | Special Weather Statement | BMX | Lee | 25 min |
| Jul 21, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 67 min |
| Jul 21, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Walker | 61 min |
| Jul 21, 4:33 PM CDT | Special Weather Statement | BMX | Macon, Russell | 57 min |
| Jul 21, 4:34 PM CDT | Special Weather Statement | BMX | Perry | 56 min |
| Jul 21, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Pickens, Tuscaloosa | 63 min |
| Jul 21, 4:47 PM CDT | Areal Flood Advisory | BMX | Jefferson | 21 min |
| Jul 21, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 61 min |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Clay, Cleburne, Jefferson, St. Clair and 3 more | 70 min |
| Jul 21, 5:46 PM CDT | Special Weather Statement | BMX | Hale | 44 min |
| Jul 21, 5:54 PM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jul 21, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Clay, Coosa, Shelby, Talladega | 66 min |
| Jul 21, 6:30 PM CDT | Special Weather Statement | BMX | Montgomery | 45 min |
| Jul 21, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 41 min |
| Jul 21, 6:40 PM CDT | Special Weather Statement | BMX | Montgomery | 35 min |
| Jul 21, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Elmore, Perry, Tallapoosa | 68 min |
| Jul 21, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Elmore, Perry, Tallapoosa | 67 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.